Ohio, 2005

Hail in Ohio, May 28, 2005

May 28, 2005 · NWS CLE · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 28, 10:42 AM EST, 23 minutes earlier.

Area forecast discussion, May 28, 10:42 AM EST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1142 AM EDT SAT MAY 28 2005

.SHORT TERM (THIS AFTERNOON)...
TWO AREAS OF FOCUS THIS AFTERNOON. FIRST MENTIONED BECOMING PARTLY
CLDY IN NE OH AND NW PA ZONES AS SHRS AND OVC CLD COVER QUICKLY
MOVING EAST AT THIS TIME. SECOND WATCHING AREA OF TSTMS MOVING INTO
W AND NW ZONES CURRENTLY. MAINLY FORECAST CHC SHRS AND TSTMS THRU
AFTERNOON.

&&

.AVIATION (12Z-12Z)...
NOT TOO MANY CHANGES TO TAFS THIS MORNING.  RAIN EAST OF CLE WILL
CONTINUE TO EXIT TAF SITES THROUGH MID MORNING.  A PERIOD OF DRY WX
BEFORE NEXT SHORTWAVE WITH DAYTIME HEATING SPARK ADDITIONAL SHOWERS
AND SOME THUNDERSTORMS.  BEST CHANCES FOR THUNDERSTORMS THIS
AFTERNOON LOOK TO BE SOUTH.  THEREFORE PULLED THE TEMPO FOR TS OUT
OF CLE.  AGAIN THIS ACTIVITY WILL DIMINISH THROUGH EVENING.

WINDS WITH THIS MORNINGS RAIN WENT BETWEEN NORTHWEST AND
SOUTHWEST...BUT AFTER THE INFLUENCE OF THE SFC TROUGH MOVES EAST
WINDS SHOULD PREDOMINATELY BE SOUTHWEST THIS AFTERNOON.  TONIGHT
WINDS WILL BE LIGHT AND AM A LITTLE CONCERNED ABOUT SOME 3-5SM BR
TOWARD SUN MORNING FOR LOCATIONS THAT GET RAIN THIS AFTERNOON.  DID
NOT INCLUDE IN TAFS JUST YET.

&&

.SHORT TERM (TDA-MON)...
SHORT WAVE SHOWING UP WELL IN WATER VAPOR IMAGE EARLY THIS MORNING
WITH PRONOUNCED DRYG ACRS MO IND AND IL.  SHWRS MOVING ACRS WRN OH
ATTM.  TIMING INDICATES MUCH OF RAIN WILL BE EAST OF THE AREA BY 9
AM OR SO WITH SUBSIDENCE MOVING IN BHND.  FCST SOUNDINGS HWVR SHOW
ADTNL INSTBY DVLPG EARLY THIS AFTN ACRS THE AREA AND ANOTHER UPPR
WAVE MOVING ACRS THE LOWER OH VLY THIS AFTN.  WL KP POPS IN CHC OR
LKLY CAT WITH HIGHEST POPS EAST TDA...WHICH IS A BOOST FROM PRVS
GRIDS. WL CONT WITH CHC THIS EVG AND THEN DRY OVRNGT.  SUNDAY STILL
LOOKS LIKE IT WILL BE BETTER THAN MONDAY WITH SUBSIDENCE FCST ACRS
THE AREA ON THE ETA.  GFS SIMLY IN VV BUT MORE AGRESSIVE WITH MSTR
INCREASING FROM THE WEST IN THE AFTN.  SUNDAY NIGHT AND MONDAY GFS
AND ETA DIVERGE IN THAT ETA HAS SFC LOW ACRS ERN IND AT 18Z WHILE
GFS HOLDS SFC LOW FURTHER TO THE SOUTH OVER KY.  ETA THEREFORE IS
MORE AGRESSIVE WITH MSTR AND UVV ACROSS MOST OF THE AREA ALTHOUGH
BOTH MDLS AGREE THAT LOWEST PCPN CHCS WILL BE NORTHEAST.  HAVE
SHADED POPS UP A BIT FROM EARLIER FCST BASED ON ETA BUT DONT WANT
TO MAKE WHOLESALE CHGS YET.  WL KP TEMPS CLOSE TO GUIDANCE.

&&

.LONG TERM (MON-FRI)...

OVERALL FAVORING HPC GUID WITH SOMEWHAT FAVORING ECMWF MODEL IN
EXTDD FCST. INITIALLY INV TROF INTO OH VLY ON MONDAY AS NRN STREAM
TROF DIGS INTO GREAT LAKES. GFS AMPLIFIES THIS TFOF MUCH MORE THAN
ECMWF MON NGT INTO TUE WITH STGR SFC LOW DVPLG OVER OH VLY THAN
ECMWF WHICH HAS WEAKER SFC LOW MOVG TO SE CST. ON TUE WITH ECMWF
HAVING UPR LVL TROF E CWA AND SFC LOW WKR AND WELL OFF TO SE OF THE
AREA WITH LOWER POPS TO SLGT CHC TUE. THEN SFC HI PRES BLDS IN
KEEPING WX DRY TUE NGT INTO FRI.

&&
.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...ABE
PREV. SHORT TERM...TK
LONG TERM...WCR
AVIATION...OUDEMAN
Hazardous weather outlook, May 28, 5:38 AM EST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
638 AM EDT SAT MAY 28 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-291037-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
638 AM EDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Cleveland radar (KCLE), 156 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hancock

When
May 28, 11:05 AM EST
Where
Hancock County, Findlay
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -83.650

Penny size hail was observed in Findlay.

Hail, Lorain

When
May 28, 12:58 PM EST
Where
Lorain County, 3 mi N of Huntington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.150, -82.217

Penny size hail was observed three miles north of Huntington.

Hail, Wayne

When
May 28, 1:40 PM EST
Where
Wayne County, Doylestown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -81.683

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450197, 5450198, 5450199.